CSN Login
Members Online: 11

Stomach Pains

jpturn4's picture
jpturn4
Posts: 21
Joined: Feb 2011

Paul had his diagnosis 6 weeks ago with mild swallowing issues. Over the last 4 weeks he has started to get stomach cramps and no matter what they prescribe or what he does, he can't get any relief.

Sometimes it's after he eats, no matter how bland the food is (poached eggs etc) just wondered if this was a symptom of the cancer or if anyone else had this and found something to help. The chemo hasn't helped with going from constipation to diarrhea but he has constant belching etc.

Thanks

Julie

BMGky
Posts: 666
Joined: May 2010

My husband has experienced stomach pains and belching. We can't remember if they were there before his surgery, but he has them post op, even now. Can't predict when or why. Will go several days or so and there they are. I remember during treatment, he took carafate to keep his stomach coated to reduce stomach discomfort. My husband also has nasal allergies that can upset his stomach. Post op his belching is quite dramatic. Noisy and deep akin to retching. He has yet to throw up although he thinks it would help. Sometimes does Tums or Maalox. Takes a PPI every morning first thing. When he overeats or eats soft doughy food, he gets stomachache. Otherwise, he's doing great. Weight loss has stabilized. BP normal without medication. Normal sugar without meds. Ask your oncologist. They want you to be comfortable and will try to help. They maybe can suggest medications. Let us know how it goes.

BMGky
Posts: 666
Joined: May 2010

Accidental second post

Tina Blondek's picture
Tina Blondek
Posts: 1561
Joined: Nov 2009

Hello Julie and Paul,
Welcome to our ec discussion board family. I was a caregiver for my dad. He passed from EC March 9,2010. Sounds to me like Paul may be suffering from constipation. The chemo gave him diarrhea, but sounds like he may still be constipated. Ask his dr. about a prescribed laxative called, Lactalouse. My dad had to take 2 tsp. daily. This helped him tremendously. The chemo and pain meds cause constipation most times. Hope this helps. Praying for you both.
Tina in Va

paul61's picture
paul61
Posts: 1122
Joined: Apr 2010

Julie,

Stomach pain and bloating can be a symptom of cancer, but it can also be one of the side effects of chemotherapy. You did not say what chemotherapy drugs Paul is getting.

When I was going through chemo I would get stomach pains and bloating about two to three days after my IV infusion of Cisplatin and Epirubicin. I have to admit I am not sure which drug caused the issues but they were predictable. I my case they seemed to improve around seven days after my infusion.

Chemotherapy drugs attack the cancer cells but they also kill cells in the digestive system including the mouth, throat, stomach, and intestines. They also kill the good bacteria that help with digestion of food. During my chemo I took a probiotic called Lactobacillus GG brand name Culturelle. It seemed to help with digestion and intestinal symptoms including diarrhea.

Of course Paul should discuss taking any supplement with his oncologist prior to taking it.

Best Regards,

Paul Adams
McCormick, South Carolina

DX 10/22/2009 T2N1M0 Stage IIB
12/03/2009 Ivor Lewis
2/8 through 6/14/2010 Adjuvant Chemo Cisplatin, Epirubicin, 5 FU
6/21/2010 CT Scan NED

Life may not be the party we hoped for, but while we are here we might as well dance!

kcinpdx
Posts: 13
Joined: Feb 2011

Hi Julie - The chemo is designed to attack rapidly growing cells as cancer is, but so is the mucosal lining of the esophagus, stomach and bowels which chemo breaks down as well. The cramping is likely occuring in both the stomach and the bowels, especially with diarrhea, as I experienced when I went through chemo. Unfortunately these side effects will play out during chemo and in my case my stomach cramps and discomfort lasted 4 weeks after chemo as the mucosa lining regenerates itself. A few things that helped me were taking daily over the counter Prilosec (Omeprazole) to turn off stomach acid, drinking more cool clear water to keep things hydrated inside, and taking Tylenol (no more than 1500 mg/day) to dull the pain or discomfort. Cramps come with diarrhea and over the counter Lomotil (Diphenoxylate) will work fine to put the brakes on that. As always, please first consult your oncology doctor or nursing staff. Here is a link that has good info for eating during treatment to help address the various side effects.

http://www.cancer.gov/cancertopics/coping/eatinghints

I wish you and Paul the best! Keith

Callaloo's picture
Callaloo
Posts: 147
Joined: Nov 2010

Julie, I had severe stomach pains the week following my 3rd round of chemo (cisplatin/5FU). Nothing helped, not prilosec, not protonix. Finally, in extreme pain, I started taking oxycodone and tylenol together. I had had been reluctant to take pain meds because I knew they caused constipation, and mistakenly thought that would exacerbate the problem. Not so. The stomach pain stopped.

Funny, that the on-call doctors that I consulted by phone in the middle of the night never suggested pain meds. But luckily, I had them for esophageal pain from radiation. That's a whole nuther story. Liquid oxycodone and liquid tylenol really helped me get through the chemoradiation with my mind intact.

oregon
Posts: 8
Joined: May 2010

Julie,

My husband had surgery for esophagas cancer almost a year ago, he has pain in his lower intestinal area 15 to 20 minutes after he eats. The gastrologist and surgeon prescribed all different kinds og medicine, nothing worked. A freind gave us PB-8 Pro-Botic Acidophilus( get it in the nutrition department in a grocery store)he started with 4 a day for 3 days and then went to two a day. 1 in the mor and 1 at night he has the pains occasionally but they are not as sever.

I hope this helps,
Cari

jpturn4's picture
jpturn4
Posts: 21
Joined: Feb 2011

Thank for the suggestions and help, Paul has the pains every day EXCEPT when he on chemo, which is really strange. The only days he has any relief is during his 3 days of DCF treatment.

The pains started just before chemo, he is convinced they are doe to the Cancer.

He has 3 different types of acid, reflux etc meds and none seem to help. He does take the pain meds but it's hit and miss if it works.

We're back at the hospital on wednesday and will talk to the doctor as the pains are really getting him down.

Thanks again for the suggestions.

Julie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network